Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Strange bleeding
    avatar
    An_248461 posted:
    I've been on birth control for three months straight now. ( I had two normal periods 4-6 days the last two months) Last month I switched to a lower dosage pill so I could start "skipping" periods. Around the end of the first week of using the pills I started bleeding like I was having a normal period, and I am STILL bleeding. I just finished the pack of pills yesterday... Is this normal or should I see my doctor?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: You had good luck to have no breakthrough bleeding during the initial two months of birth control pill use. Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply. It is also common for BTB to appear when one switches to another type of Pill--as seemed to happen in your case.

    Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists through the second pack of your lower dose Pill you should return to your GYN or clinic. If it's really bothersome to you, you can choose to call sooner. Often a change in the brand, or formula, of birth control pill will fix the problem.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.